Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 56, NWS Des Moines, IA

September 2, 2018Jasper County, Marion County, Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Sep 2, 2018, 12:40 AM CDT for Jasper County, Marion County, Polk County, Iowa. It took effect at Sep 2, 2018, 6:51 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 12:40 AM CDT (05:40 UTC)
In effect from
Sep 2, 2018, 6:51 AM CDT
Expired
Sep 2, 2018, 6:50 AM CDT
In force
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Jasper County, IA, Marion County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Skunk River at Colfax (CFXI4). The gauge peaked at 15.11 ft at Sep 3, 2018, 6:00 AM CDT.

actionminormoderate10152009/0209/03
Action stage
15 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05471050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

713 
WGUS43 KDMX 020540
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1240 AM CDT Sun Sep 2 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...South 
Skunk River...

  Affecting the following counties in Iowa...Jasper...Marion...Polk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC099-125-153-030539-
/O.NEW.KDMX.FL.W.0056.180902T1151Z-180904T0336Z/
/CFXI4.1.ER.180902T1151Z.180902T1800Z.180903T0336Z.NO/
1240 AM CDT Sun Sep 2 2018

...Flood Warning in effect until late this evening...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The South Skunk River at Colfax, or From the Jasper-Polk County 
  Line...to the Jasper-Marion County line.
* Until late this evening.
* At 11:45 PM Saturday the stage was 11.9 feet, or 6.1 feet below 
  Flood Stage.
* Flood Stage is 18.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this morning. Continue rising to 
  18.5 feet, or 0.5 feet above Flood Stage, this afternoon. Then 
  begin falling and go below Flood Stage late this evening.
* Impact...At 15.5 feet, Storm sewers are closed. Water affects 
  nearby agricultural land.

&&

LAT...LON 4142 9287 4168 9335 4174 9335 4170 9309
      4151 9287 4142 9287             

$$

BSS
1 follow-up statement
393 
WGUS83 KDMX 021150
FLSDMX

Flood Statement
National Weather Service Des Moines IA
650 AM CDT Sun Sep 2 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...South Skunk River...

  Affecting the following counties in Iowa...Jasper...Marion...Polk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC099-125-153-021220-
/O.CAN.KDMX.FL.W.0056.000000T0000Z-180904T0336Z/
/CFXI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
650 AM CDT Sun Sep 2 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The South Skunk River at Colfax, or From the Jasper-Polk County 
  Line...to the Jasper-Marion County line.
* At  5:45 AM Sunday the stage was 14.2 feet, or 3.8 feet below Flood
  Stage.
* Forecast...crest below Flood Stage with a stage of 16.8 feet, or 
  1.2 feet below Flood Stage, Monday evening. 
* Impact...At 15.5 feet, Storm sewers are closed. Water affects 
  nearby agricultural land.

&&

LAT...LON 4142 9287 4168 9335 4174 9335 4170 9309
      4151 9287 4142 9287             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 2, 12:22 AM CDT, 18 minutes earlier.

Area forecast discussion, Sep 2, 12:22 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1222 AM CDT Sun Sep 2 2018

...Updated 06z Aviation...

.DISCUSSION.../Tonight through Saturday/
Issued at 323 PM CDT Sat Sep 1 2018

Very active weather pattern to persist through much of the forecast
period. Large sub-tropical high over the east central CONUS will
move slightly east and north over the next 24 hrs and will allow the
surface boundary to lift slightly north and focus over central Iowa.
This boundary will be the area of focus for thunderstorms tonight
through Monday. Very heavy rainfall remains the primary concern
during this period as repeated rounds of thunderstorms capable of
producing heavy rainfall.

Currently there is a lull in the thunderstorm activity. Weak surface
boundary was located from near Omaha to Des Moines then northeast
towards Waterloo. This boundary may settle a bit south tonight
before the aforementioned push back to the north. Another wave of
theta-e advection will lift into central Iowa late this afternoon
and into the early evening. This will moving into an area of nearly
uncapped instability near the surface boundary. This forcing may be
enough to trigger a few thunderstorms during this time period and
could have the potential for some large hail and possibly a damaging
wind gusts. Additional storms are expected to develop over Kansas
late this afternoon then the system may become linear and lift
northeast along the boundary and into central Iowa overnight. PWAT
values will remain near to above 2 inches along the boundary as deep
layer moisture advection continues with Gulf flow in the low levels
thanks to the high to the east and monsoonal flow in the mid-levels.
Based on heavy rain potential overnight and recent heavy rains along
with expected focus overnight, will be reorienting the Flash Flood
watch farther north tonight.

Likely will need additional headlines the next few days over central
Iowa for heavy rainfall. The rainfall potential by Tuesday will
shift further northwest on Tuesday with heavy rain remaining
possible. The upper flow will flatted on Wednesday with westerly
flow prevailing through the rest of the period. This will allow the
boundary to drop south but should hangup over southern Iowa/northern
Missouri as it becomes parallel to the upper flow. This should bring
lower threat for thunderstorms north while the south remains active.
Temperature by the end of the week will drop into the 70s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1219 AM CDT Sun Sep 2 2018

Rain showers and thunderstorms will continue move across northern
and central Iowa overnight and into the morning hours. The severe
threat has diminished. Main challenge will be rain showers
throughout Sunday afternoon, guidance still continues to depict
widespread rain coverage. MVFR conditions will prevail for the
most part, though a brief periods of IFR cannot completely be
ruled out. Wet pattern will continue beyond the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for IAZ025>028-
034>039-045>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Sat Sep 1 2018

IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of strong to severe storms will be possible this evening
and overnight, especially over the southern half to two thirds of
the state. Main threats will be for damaging winds and heavy
rainfall, though severe hail is not out of the question. Heavy
rainfall may cause localized water issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

IAZ025>028-034>039-045>050-057>062-070>075-022100-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to possibly severe thunderstorms and heavy rainfall are
possible this evening and overnight. The main threats will be for
heavy rainfall and damaging winds, though large hail is not out
of the question. Areas that see heavy rainfall may experience
exacerbated water issues since many have received recent moderate
to heavy rainfall.

A flash flood watch is in effect for the area, please visit
www.weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and rainfall
reports are appreciated.

CURTIS

In the hours before

Local storm report, Sep 1, 10:48 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 N URBANDALE           41.66N 93.74W
09/01/2018  E1.25 INCH       POLK               IA   PUBLIC

&&

AK
Local storm report, Sep 1, 11:11 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             2 S AMES                41.99N 93.62W
09/01/2018  E0.88 INCH       STORY              IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

BSS
Local storm report, Sep 1, 11:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HEAVY RAIN       1 SE LAMBS GROVE        41.69N 93.07W
09/01/2018  M4.25 INCH       JASPER             IA   TRAINED SPOTTER

            SINCE 7PM.

&&

BSS
Local storm report, Sep 1, 11:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     FLASH FLOOD      2 SE GRANGER            41.75N 93.80W
09/01/2018                   POLK               IA   DEPT OF HIGHWAYS

            THE IOWA DOT REPORTS THAT HIGHWAY 141
            BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A
            SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH
            POSSIBLE.

&&

BSS
Local storm report, Sep 1, 11:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1159 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HEAVY RAIN       1 N MONTEZUMA           41.60N 92.53W
09/01/2018  M6.48 INCH       POWESHIEK          IA   TRAINED SPOTTER

            RAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.

&&

FAB
Local storm report, Sep 2, 12:23 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1223 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             GRIMES                  41.69N 93.79W
09/01/2018  E1.00 INCH       POLK               IA   PUBLIC

            VIA SOCIAL MEDIA.

0710 PM     HAIL             2 ENE URBANDALE         41.65N 93.71W
09/01/2018  E2.00 INCH       POLK               IA   TRAINED SPOTTER

0711 PM     HAIL             1 WNW JOHNSTON          41.69N 93.72W
09/01/2018  E1.00 INCH       POLK               IA   TRAINED SPOTTER

0720 PM     HAIL             2 SSE SAYLORVILLE       41.66N 93.61W
09/01/2018  E1.50 INCH       POLK               IA   TRAINED SPOTTER

            REPORTED AT SAYDEL HIGH SCHOOL.

0730 PM     HAIL             2 N URBANDALE           41.66N 93.74W
09/01/2018  E1.25 INCH       POLK               IA   PUBLIC

0738 PM     HAIL             3 WSW ALTOONA           41.64N 93.53W
09/01/2018  E1.00 INCH       POLK               IA   PUBLIC

0740 PM     HAIL             3 W ALTOONA             41.64N 93.54W
09/01/2018  E1.75 INCH       POLK               IA   FIRE DEPT/RESCUE

            REPORTED AT DELAWARE TOWNSHIP FD.

0742 PM     HAIL             4 SE SAYLORVILLE        41.64N 93.56W
09/01/2018  E2.00 INCH       POLK               IA   BROADCAST MEDIA

            REPORTED IN NORWOODVILLE NEIGHBORHOOD IN DES
            MOINES. VIA WHO TV. TIME ESTIMATED.

0747 PM     HAIL             BONDURANT               41.69N 93.46W
09/01/2018  E1.75 INCH       POLK               IA   PUBLIC

            VIA SOCIAL MEDIA.

0748 PM     HAIL             1 NNW BONDURANT         41.70N 93.47W
09/01/2018  E1.75 INCH       POLK               IA   PUBLIC

            VIA MPING. TIME ESTIMATED.

0748 PM     HAIL             DALLAS CENTER           41.68N 93.96W
09/01/2018  E0.88 INCH       DALLAS             IA   FIRE DEPT/RESCUE

0827 PM     HEAVY RAIN       COLFAX                  41.68N 93.23W
09/01/2018  E3.50 INCH       JASPER             IA   TRAINED SPOTTER

0841 PM     FLASH FLOOD      2 S GRANGER             41.74N 93.82W
09/01/2018                   DALLAS             IA   FIRE DEPT/RESCUE

            MOTORIST RESCUE ALONG XAVIER AVE. WATER UP
            TO HOOD OF VEHICLE.

0947 PM     FLASH FLOOD      9 S TAMA                41.84N 92.55W
09/01/2018                   POWESHIEK          IA   911 CALL CENTER

            GRAVEL ROAD WASHED OUT ALONG 120TH ST
            BETWEEN 310TH AND 320TH.

1043 PM     FLASH FLOOD      1 NNE GRANGER           41.78N 93.81W
09/01/2018                   POLK               IA   PUBLIC

            SOCIAL MEDIA REPORT STATES THAT HIGHWAY 17
            NORTHBOUND IS UNDERWATER AND CLOSED
            APPROXIMATELY 1 MILE NORTH OF GRANGER.

1055 PM     HEAVY RAIN       1 SE LAMBS GROVE        41.69N 93.07W
09/01/2018  M4.25 INCH       JASPER             IA   TRAINED SPOTTER

            SINCE 7PM.

1101 PM     HAIL             2 S AMES                41.99N 93.62W
09/01/2018  E0.88 INCH       STORY              IA   PUBLIC

            VIA SOCIAL MEDIA.

1147 PM     FLASH FLOOD      2 SE GRANGER            41.75N 93.80W
09/01/2018                   POLK               IA   DEPT OF HIGHWAYS

            THE IOWA DOT REPORTS THAT HIGHWAY 141
            BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A
            SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH
            POSSIBLE.

1158 PM     HEAVY RAIN       1 N MONTEZUMA           41.60N 92.53W
09/01/2018  M6.48 INCH       POWESHIEK          IA   TRAINED SPOTTER

            RAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:02 PM CDTSpecial Weather StatementDMXBoone, Story58 min
Sep 1, 7:07 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Sep 1, 7:14 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story46 min
Sep 1, 7:36 PM CDTSevere Thunderstorm WarningDMXJasper, Polk54 min
Sep 1, 7:51 PM CDTSevere Thunderstorm WarningDMXDallas, Polk, Story39 min
Sep 1, 8:16 PM CDTSevere Thunderstorm WarningDMXMahaska14 min
Sep 1, 8:50 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story40 min
Sep 1, 9:20 PM CDTFlash Flood WarningDMXBoone, Dallas, Polk, Story6 hr
Sep 1, 9:40 PM CDTRiver Flood WarningDMXBlack Hawk10 days
Sep 1, 9:59 PM CDTFlash Flood WarningDMXMahaska, Monroe, Wapello5 hr
Sep 1, 10:04 PM CDTSpecial Weather StatementDMXAdair, Adams, Cass56 min
Sep 1, 10:16 PM CDTFlash Flood WarningDMXPoweshiek6 hr
Sep 1, 10:47 PM CDTFlash Flood WarningDMXJasper, Poweshiek5 hr
Sep 2, 1:37 AM CDTFlash Flood WarningDMXMarshall, Story2 hr
Sep 2, 3:47 AM CDTAreal Flood WarningDMXJasper, Marshall, Poweshiek, Story9 hr
Sep 2, 9:45 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more36 hr
Sep 2, 1:34 PM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler6 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.